Michigan, 2004Damaging Wind in Michigan, August 23, 2004
August 23, 2004 · NWS GRR · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Aug 23, 2:55 PM EST, 2 hours 40 minutes earlier.
Area forecast discussion, Aug 23, 2:55 PM EST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
355 PM EDT MON AUG 23 2004
.SHORT TERM...
SCATTERED CONVECTION HAS DEVELOPED THIS AFTERNOON ALONG AND SOUTH OF
INTERSTATE 96 WHERE CAPES ARE CURRENTLY 1500-2500 J/KG. THE SURFACE
BOUNDARY HAS STALLED NEAR I-94 AND THIS IS WHERE THE BEST SURFACE
CONVERGENCE IS PRESENT. WILL CARRY SCATTERED SHOWER/TSTMS THIS
EVENING IN THE SRN CWFA BEFORE INSTABILITY DIMINISHES. OTHERWISE
WELL PROBABLY SEE A FAIR AMOUNT OF LOW LEVEL CLOUDINESS AROUND
SINCE LOW LEVEL MOISTURE PROGS SHOW 80-100 PERCENT RELATIVE HUMIDITY
AT 925 MB AND BELOW. HAVE LIMITED THE MENTION OF PATCHY FOG TONIGHT
TO THE SRN PORTION OF THE CWFA SINCE EAST WINDS AROUND THE SURFACE
HIGH TO THE NORTH ARE PROGGED TO BE AROUND 10-15 MPH IN THE CNTRL
AND NRN AREAS OF THE CWFA.
ON TUESDAY LOW LEVEL WINDS GRADUALLY TURN TO THE SOUTHEAST THEN
SOUTH AND HIGHER DEWPOINT AIR CREEPS BACK NORTH. CAPES CLIMB TOWARD
2000 J/KG IN THE AFTERNOON...AND THE SHORTWAVE CURRENTLY PRODUCING
ALL OF THE CONVECTION OVER MISSOURI WILL BE APPROACHING LATE IN THE
DAY FROM THE W/SW. WILL THEREFORE MAINTAIN THE CHANCE FOR AFTERNOON
SHOWERS AND STORMS...HIGHEST IN THE WEST.
HAVE OPTED TO RAISE POPS TO LIKELY ON TUESDAY NIGHT SINCE THE
AFOREMENTIONED SHORTWAVE WILL BE PASSING THROUGH THE REGION. HIGH
PRECIPITABLE WATER AIR OF NEAR 1.75 INCHES COULD RESULT IN SOME
LOCALLY HEAVY DOWNPOURS.
FOR WEDNESDAY AND THURSDAY THE PATTERN IS ESSENTIALLY UNCHANGED.
TIMING/LOCATION/STRENGTH OF SHORTWAVES APPROACHING FROM THE
SOUTHWEST OUT OF THE WRN TROUGH IS VERY HARD TO PIN POINT AT THIS
POINT. PLENTY OF MOISTURE AND INSTABILITY WILL BE AROUND WITH DEW
POINTS NEAR 70 LINGERING OVER THE AREA...SO HARD TO RULE OUT
CONVECTION AT ANY TIME. COULD SEE SOME AREAS OF FOG DEVELOP AT NIGHT
GIVEN THE SOUPY AIR MASS THAT WILL BE PRESENT. NOT MUCH OF A SEVERE
WX THREAT IS ANTICIPATED IN THIS PATTERN GIVEN THE LIGHT WIND FIELDS
ALOFT AND HIGH FREEZING LEVELS...BUT A FEW STRONG PULSE CELLS ARE
NOT OUT OF THE QUESTION.
.LONG TERM...
MEDIUM RANGE GUIDANCE CONTINUES TO INDICATE THE EVOLUTION OF AN
UPPER LEVEL PATTERN FEATURING A H5 TROF WEST AND UPSTREAM RIDGE OVER
THE EASTERN U.S. THIS WILL KEEP OUR AREA WARM AND HUMID IN S TO SW
FLOW THURSDAY NIGHT THROUGH FRIDAY NIGHT. SEVERAL SHORTWAVES WILL
EJECT NE OUT OF THE BASE OF THAT H5 TROUGH AND WILL COMBINE WITH THE
INSTABILITY GENERATED IN THE WARM AND HUMID AIRMASS TO TRIGGER
SCATTERED TSTORMS. OUR BEST CHANCE FOR CONVECTION STILL LOOKS LIKE
IT WILL COME SATURDAY WITH THE APPROACH OF THE MAIN COLD FRONT.
TIMING ISSUES HAVE DEVELOPED IN THIS REGARD. THE ECMWF IS ALREADY
BRINGING THE FRONT THROUGH MOST OF OUR CWA BY 12Z SAT, WHICH IS
FASTER THAN ITS PREVIOUS RUN. MEANWHILE THE GFS WOULDNT BRING IT
IN UNTIL LATE SATURDAY, AND THE GLOBAL CANADIAN IS SLOWER THAN THAT.
AT THIS POINT WE LIKE THE GFS TIMING THE BEST, WHICH IS ALSO
CONSISTENT WITH WHAT WE THOUGHT YESTERDAY. IT WILL TURN COOLER AND
LESS HUMID BEHIND THAT FRONT FOR SUNDAY AND EARLY NEXT WEEK AND THE
H5 PATTERN WILL BECOME ZONAL BY THEN TOO.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...NONE.
MEADE
Hazardous weather outlook, Aug 23, 10:59 AM EST, 6 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1159 AM EDT MON AUG 23 2004
LMZ843>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-241004-
ALLEGAN MI-BARRY MI-CALHOUN MI-CLARE MI-CLINTON MI-EATON MI-
GRATIOT MI-INGHAM MI-IONIA MI-ISABELLA MI-JACKSON MI-KALAMAZOO MI-
KENT MI-LAKE MI-MASON MI-MECOSTA MI-MONTCALM MI-MUSKEGON MI-
NEWAYGO MI-OCEANA MI-OSCEOLA MI-OTTAWA MI-VAN BUREN MI-
1159 AM EDT MON AUG 23 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A CHANCE FOR THUNDERSTORMS THIS AFTERNOON ALONG AND SOUTH
OF INTERSTATE 96...BUT SEVERE WEATHER IS NOT EXPECTED. ANY STORMS
THAT DO FORM WILL MOVE TO THE EAST SOUTHEAST AT 25 MPH...AND MAY
CONTAIN DANGEROUS CLOUD TO GROUND LIGHTNING STRIKES AND LOCALLY
HEAVY DOWNPOURS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE IS A CHANCE FOR THUNDERSTORMS THURSDAY THROUGH SATURDAY NIGHT.
THE BEST CHANCE FOR THUNDERSTORMS WILL BE WITH A COLD FRONTAL
PASSAGE SATURDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
MWH BDM
Thunderstorm Wind, Kalamazoo
- When
- August 23, 5:35 PM EST
- Where
- Kalamazoo County, Richland
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $15,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.367, -85.450
Area law enforcement in Richland reported that many trees and wires were blown down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in Kansas, August 23 to 24, 2004$70,000 · 65 kt wind · 7 events
- Tornado and Flash Flooding in Kansas, August 23 to 24, 2004$29,000 · F0 · 15 events
- Lightning Strike in Mississippi, August 23, 2004$50,000 · 1 event
- Lightning Strike in Alabama, August 23, 2004$50,000 · 1 event
- Lightning Strike in Florida, August 23, 2004$35,000 · 1 event
- Lightning Strike in Mississippi, August 23, 2004$25,000 · 1 event
- Lightning Strike in South Dakota, August 23, 2004$20,000 · 1 event
- Lightning Strike in Florida, August 23, 2004$20,000 · 1 event
- Hail in South Dakota, August 23, 20041.75 in hail · 10 events
- Tornado and Hail in Kansas, August 23, 2004$3,000 · F0 · 9 events
- Hail and Damaging Wind in Nebraska, August 23 to 24, 2004$2,000 · 1.75 in hail · 8 events
- Flash Flood and Hail in Kansas, August 23, 2004$5,000 · 2 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419527.